Kansas, 2009Flash Flood and Hail in Kansas, July 22, 2009
July 22, 2009 · NWS GLD · 11 events in 5 counties and zones
Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 12:55 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 22, 12:55 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT WED JUL 22 2009
.DISCUSSION...
1234 PM MDT WED JUL 22 2009
EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO
AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL
THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH
OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE
CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH.
THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE.
RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES
GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE
PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE.
OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE
THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT
BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A
FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA.
AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO
OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO
ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S.
ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY
AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR
TO THE PAST WEEK.
05
&&
.AVIATION...
1142 AM MDT WED JUL 22 2009
FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR
BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD.
ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST
THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY
OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY
REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE
BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING
THAT TIME.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 22, 10:40 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUL 22 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN
PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE
AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE
THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH
THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR
THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
BLM
In the hours before
Special weather statement, Jul 22, 3:22 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT WED JUL 22 2009
NEZ079-222215-
DUNDY-
322 PM MDT WED JUL 22 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 13 MILES WEST OF CHAMPION...OR 16 MILES NORTHEAST
OF ALVIN...AND MOVING SOUTH AT 20 MPH.
HAIL TO THE SIZE OF GOLF BALLS...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.
PEOPLE IN WESTERN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
THEDE/BLM
Special weather statement, Jul 22, 3:57 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT WED JUL 22 2009
COZ090-222230-
YUMA COUNTY-
357 PM MDT WED JUL 22 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECKLEY...AND MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
THEDE
Special weather statement, Jul 22, 4:58 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT WED JUL 22 2009
KSZ027-028-222330-
LOGAN-WALLACE-
558 PM CDT WED JUL 22 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WINONA...AND MOVING EAST AT 10
MPH.
PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
JRM
Local storm report, Jul 22, 5:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL HAIGLER 40.01N 101.94W
07/22/2009 E1.75 INCH DUNDY NE TRAINED SPOTTER
&&
HENDERSONEvent by event
7 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Cheyenne
- When
- July 22, 5:25 PM CST
- Where
- Cheyenne County, 12.73 mi NW of St Francis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -101.970
The storm spotter estimated winds to be around 70 mph.
Hail, Wallace
- When
- July 22, 4:42 PM MST
- Where
- Wallace County, 5.42 mi E of Wallace
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.910, -101.480
Hail is covering the ground and water is running out of fields 3 miles south of US 40 on the county line.
Thunderstorm Wind, Norton
- When
- July 22, 5:48 PM CST
- Where
- Norton County, 9 mi N of Norton Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.980, -99.890
Spotter estimated winds to be 60 mph.
Hail, Cheyenne
- When
- July 22, 5:59 PM CST
- Where
- Cheyenne County, 2.11 mi NW of St Francis
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.790, -101.830
Winds were estimated to be 50 mph.
Thunderstorm Wind, Norton
- When
- July 22, 5:59 PM CST
- Where
- Norton County, 0.87 mi SE of Norton Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.840, -99.890
Observer estimated winds around 60 mph which downed numerous 3-inch diameter tree branches. Pea-sized hail and one inch of rain also occurred with this storm.
Flash Flood, Cheyenne
- When
- July 22, 6:19 PM CST to 7:19 PM CST
- Where
- Cheyenne County, 0.76 mi NW of St Francis to 0.89 mi WSW of St Francis
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.778, -101.809
Water was flowing rapidly down streets in St. Francis, especially along Denison St.
Thunderstorm Wind, Graham
- When
- July 22, 6:36 PM CST
- Where
- Graham County, Hill City
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -99.850
Thunderstorm Wind, Thomas
- When
- July 22, 6:49 PM CST
- Where
- Thomas County, 0.69 mi S of Brewster
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -101.380
Spotter estimated peak wind gusts to 60 mph.
Thunderstorm Wind, Graham
- When
- July 22, 7:03 PM CST
- Where
- Graham County, 0.53 mi E of Morland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.350, -100.070
Observer estimated peak wind gusts to 60 mph.
Hail, Graham
- When
- July 22, 7:13 PM CST
- Where
- Graham County, 4.84 mi S of Penokee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -99.970
Thunderstorm Wind, Graham
- When
- July 22, 7:13 PM CST
- Where
- Graham County, 4.84 mi S of Penokee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -99.970
Several tree branches were broke and small trees bent over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 22, 2009$4.4 million · 1.75 in hail · 19 events
- Flash Flood and Hail in Nebraska, July 22, 2009$1.3 million · 2 in hail · 28 events
- Flash Flooding in Virginia, July 22 to 23, 2009$801,000 · 7 events
- Lightning Strike in Michigan, July 22, 2009$500,000 · 1 event
- Hail and Damaging Wind in Iowa, July 22, 2009$265,000 · 1.25 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, July 22 to 23, 2009$308,000 · 60 kt wind · 5 events
- Flash Flooding and Flood in North Carolina, July 22 to 23, 2009$50,000 · 55 kt wind · 10 events
- Flash Flooding in New Mexico, July 22, 2009$51,000 · 5 events
- Damaging Wind and Lightning Strike in Michigan, July 22, 20094 injured · 52 kt wind · 2 events
- Damaging Wind in Arizona, July 22, 2009$25,000 · 52 kt wind · 1 event
- Flood and Hail in Kansas, July 22, 2009$1,000 · 1.75 in hail · 13 events
- Hail in Illinois, July 22, 20090.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181845, 181844, 181846, 181848, 181852, 181855, 181858, 181859, 181861, 181862, 181865.